Muscle spasms: Tinnitus that is described as clicking may be due to abnormalities that cause the muscle in the roof of the mouth (palate) to go into spasm. This causes the Eustachian tube, which helps equalize pressure in the ears, to repeatedly open and close. Multiple sclerosis and other neurologic diseases that are associated with muscle spasms may also be a cause of tinnitus, as they may lead to spasms of certain muscles in the middle ear that can cause the repetitive clicking.
This study has several strengths. It included a relatively large number of patients, reducing the possibility of bias by “masking” which treatment patients received, classifying participants according to the severity of their tinnitus and using highly standardised interventions. Also, the researchers used established scales to measure the severity of tinnitus and its impact on quality of life.

If you're not sure of what is causing your tinnitus, a hearing care professional can help pinpoint the issue through a series of tests. It can be helpful to take notes of the sounds you are regularly or irregularly experience to help your hearing healthcare professional put together the clues to what may be causing it. Be sure to alert your practitioner of any pertinent medical history, medications or excessive noise exposure that could be playing a role in your tinnitus.
Additional conditions that can cause pulsatile tinnitus include arterial bruit, abnormal passages or connections between the blood vessels of the outermost layer of the membrane (dura) that covers the brain and spinal cord (dural arteriovenous shunts), or conditions that cause increased pressure within the skull such as idiopathic intracranial hypertension (pseudotumor cerebri). Sigmoid sinus dehiscence may be associated with pseudotumor, but this connection has not been firmly established. It possible that cases of pulsatile tinnitus associated with pseudotumor may be caused by an undiagnosed SSWA. Head trauma, surgery, middle ear conductive hearing loss, and certain tumors can also cause pulsatile tinnitus. Obstructions within in the vessels that connect the heart and brain can also cause pulsatile tinnitus.
It’s the same mechanism that’s happening in people who feel a phantom limb sensation after losing a limb, explains Susan Shore, PhD, a professor of otolaryngology, molecular physiology, and biomedical engineering at the University of Michigan in Ann Arbor. With tinnitus the loss of hearing causes specific brain neurons to increase their activity as a way of compensating, she explains. “These neurons also synchronize their activity as they would if there were a sound there, but there is no external sound,” she adds.
Overdosing on certain prescription drugs, recreational drugs or alcohol. This can sometimes cause permanent damage to nerves that affect hearing. In some cases when a pregnant women uses drugs during pregnancy, this can cause tinnitus to develop in her child. Common drugs that might contribute to tinnitus include ototoxics, psychotropic drugs, aminoglycosides, certain antibiotics and vancomycin.
Approximately 50 million Americans have some form of tinnitus. For most people, the sensation usually lasts only a few minutes at a time. About 12 million people have constant or recurring tinnitus that interferes with their daily life so much that they seek professional treatment. For these individuals, tinnitus may result in a loss of sleep, interfere with concentration, and create negative emotional reactions such as despair, frustration, and depression.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
We provide here a list of known ototoxic drugs and herbs that have been known to cause or exacerbate tinnitus. This list is for educational purposes only and is available as a resource to you to use in your discussions with your health care professional. We thank doctor Neil Bauman, Ph.D., for his expertise in this area and for compiling this list for us.
Tinnitus can occur as a sleep disorder - -this is called the "exploding head syndrome". This most often occurs while falling asleep or waking up. It is a tremendously loud noise. Some theorize that this syndrome is due to a brief seizure in auditory cortex. It is not dangerous.(Green 2001; Palikh and Vaughn 2010). Logically, anticonvulsants might be useful for treatment.

Resetting the tonotopic map. Researchers are exploring how to take advantage of the tonotopic map, which organizes neurons in the auditory cortex according to the frequency of the sound to which they respond. Previous research has shown a change in the organization of the tonotopic map after exposing the ear to intense noise. By understanding how these changes happen, researchers could develop techniques to bring the map back to normal and relieve tinnitus.


Ear canal obstructions, infections, injuries or surgeries. This can include ossicle dislocation within the ear that affects hearing or recurring ear infections (like swimmer’s ear) either in the outside or inside of the ear canal (otitis media or otitis externa). Other ear disorders tied to tinnitus include otosclerosis (causes changes to the bones inside the ears), tympanic membrane perforation or labrynthitis (chronic infections or viruses that attack tissue in the ears).
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly. 
×